Those that know me personally will be aware that I suffer from a long term neurological condition caused by an Arteriovenous Malformation (fistula) on my spine at C1/C2 which causes severe sciatica and disability down my right hand side. Attempts at treatment by embolisation at the John Radcliffe Oxford Neurosciences team have met with limited success. I’ve now started a period of extensive physiotherapy and we’ll see how that works.
However, over Xmas I was hospitalised with severe pain and after MRIs etc and 5 weeks confined to bed during which various medications were tried including Codeine and Tramadol the Pain Doctor started me on a low dose (50mg x2 per day) of Pregabalin which I understand is normally prescribed for epilepsy and seizures but can be effective as a neuropathic pain blocker. Although these things are difficult to assess I think it is helping but, inevitably as with other medications, there are side effects most noticeably sleep disorders, extreme hunger leading to snacking and thereby weight gain, feet swelling, but most loss of balance and gait disturbance which is ironically just what I don’t need with this condition! Further, post 65 (for me later this year) generally Pregabalin is not recommended because of the physical/balance issues and can lead to memory loss/dementia. Given that my late Father suffered from dementia this obviously caused me most concern so under my GP’s instruction I have started a phased withdrawal now down to 50mg a day but although the pain level seems manageable frankly the withdrawal is causing more distress than the side effects, terrible sweats, hyper-somnia, and low mood which is the last thing I need given that I’ve just been through the 5th anniversary of my Wife’s passing.
Has anyone else been prescribed Pregabalin and perhaps been through withdrawal?
Sorry to hear about your health issues and ongoing pain.
I was referred to a pain clinic a few years ago for acute chronic shoulder pain following a radical neck resection and radiotherapy and breaking my collarbone twice and having metalwork inserted. They suggested this drug but I decided not to take it for the reasons you give. I chose to stick with my current medication, which is not totally effective but is relatively free of side effects for me. Part of the reason for not starting it was that I would be hitting 65 in a few years (last year for me) and facing the dilemma you have. You have my sympathy and I hope you find a satisfactory resolution to this very soon.
Best wishes for good recovery.
Sorry to hear of your health issues and neuropathic pain.
Although side effects may be more common the older you are, as with many medications it can be a fine balance between benefits and actual or potential side-effects.
Were you actually experiencing many side-effects to begin with, or is it more concern that you’ll develop them?
The pain specialist would be well aware of potential side-effects in your age group, and would have made a considered decision in prescribing or recommending your GP prescribed them.
If they weren’t helping much with pain then so be it, but are you potentially stopping reasonably effective therapy due to possible but not inevitable or milder tolerable side-effects?
I was going to suggest a referral to a pain specialist until I re-read and saw you’d seen one (at the Radcliffe?). Are you still under a pain clinic follow-up as they might well have better experience with stopping this and similar drugs compared to your GP? No disrespect to your GP but if it was all pretty straightforward there wouldn’t be a need for pain clinics/specialists.
Suspect you’ve been to this site at some stage:
No experience with ‘Pregabalin’ but can sympathize with the dilemma many of us face as we age with navigating the medical/pharmaceutical world. The fine balance between relieving one set of symptoms while introducing other issues immediately or possibility of future side effects.
Certainly not easy but one most of us will experience if we live long enough. I recently had a physical an my primary care provider wanted to reduce my cardiac medication and introduce another medication for my kidneys. I am fortunate that my wife worked in cardiology in her career was an advocate for me and could point to certain studies/papers which pointed out some areas of concern. Also my exercise program may have impacted some of my blood results. So the bottom line was no changes to medication for the present time. I will go back for another set of blood work in the April timeframe and revisit the care plan and medication regime.
I am fortunate I have an advocate with experience in the medical field since for many of us as layman have to trust the advice and course of treatment prescribed.
Good luck and not familiar with the health services in UK but are you allowed or possible to seek a second opinion from another provider?
Sorry to hear about your current pain Lindsay, hope you can get some different and more effective relief.
I haven’t any information Lindsay, but wishing you all the best, sorry to hear about your pain.
Really sorry to read of all this, had sciatica , been on tramadol, had the sleep disorders and they were enough - all related to one cause . The tramadol of course really causes nasty nightmares
Hope things improve for you
I’m sad to hear about your health concerns Lindsay. I wish you all the best.
I am currently on 600mg per day for nerve pain in upper back, as one of my pain medications. They will be weaning me off slowly to try me again on Gabapentin to see if that is more helpful to me.
I have been told there are currently no medical interventions they can do so it is the local Pain Clinic and pain management with medication. I will be following this thread and best wishes to all here suffering long term chronic pain.
3 weeks now without Pregabalin at all and frankly I don’t think it was doing much for the pain but I was only on 100mg a day and the leg and feet swelling is improving. However, the withdrawal was tough, almost 24/7 sweating, real mood swings, stomach cramps and yes periodically a desire to revisit, but I resisted. I’m seeing my pain clinic and neuro consultant later this month but as things are I’m inclined towards paracetamol as and when required.
All the best.
My pain clinic said as a start point to take max dose of paracetamol every day. 2 x 500mg tablets 4 times a day to give a constant low level of pain relief (I have a 4 hour timer on my phone as a reminder) then top up with codeine as needed. I was using co-codomol but they split it into separate paracetamol and codeine. This seems to work well and overall i am needing to take less codeine. The pregabalin is for my seperate nerve pain and I am not looking forward to the change to gabapentin. Constant pain is a real bugger.
Hifi point. When not using codeine i listen to my LP12 and CD player as I have manual dexterity to operate them without fear of damaging them. However when on codine I switch to internet radio and drift away to the music.
Hi Lindsay sorry to hear about your health and hope there’s some relief somewhere. Re the drugs I’d be careful and always seek a second opinion as these things always have unintended side affects. Take care.
@LindsayM Glad to hear you got off the pregabalib. It may only work for about 50% of patients with neuropathic pain. Hope the depression is controlled. The pain clinic may possibly consider amitriptaline which has both a pain relieving and antidepressant effect. Sometimes a TENS machine can be good in this situation. Hope things go well for you.
This topic was automatically closed 60 days after the last reply. New replies are no longer allowed.